Withdrawal occurs when an individual stops taking a medication or recreational drug after developing a physiological or psychological dependence. Due to its strong addictive potential and a lack of long-term clinical trials, phentermine is typically prescribed for no more than twelve weeks at a time. However, given the strong stimulant effects of the medication, some users experience phentermine withdrawal symptoms even after short-term use.
Many phentermine users also develop a tolerance to the prescription appetite suppressant. Over time, the body can grow accustomed to the stimulant, at which point the same dose no longer achieves the desired result . Tolerance manifests as decreased effectiveness, even with continued use. Instead of upping the dose, it is recommended to stop treatment if a patient displays signs of tolerance. This is because increasing dosage in response to tolerance only leads to greater dependency and increases the risk of withdrawal symptoms once prescription comes to an end.
Patients that take phentermine for a long time or in large doses are at higher risk for developing a mental or physical dependence on the medication.
Some signs of dependence include :
When dependence or addiction occurs, users may experience phentermine withdrawal symptoms after stopping the medication.
Most people use phentermine for a limited period of time and experience little to no phentermine withdrawal.
However, if phentermine is taken for long periods of time, at high doses or abused it can be habit-forming. The resultant mental and/or physical dependence increases users’ chance of experiencing phentermine withdrawal symptoms.
Phentermine stimulates the central nervous system to give users an extra boost of energy. Some people experience feelings of weariness and fatigue after stopping phentermine due to the sudden lack of stimulation.
If you’re feeling tired in the first couple of days after stopping phentermine, make sure that you are:
The tiredness should diminish within a few days. If the fatigue persists or becomes severe, contact your doctor.
Phentermine helps suppress appetite and cravings by altering the levels of the mood-regulating neurotransmitters norepinephrine and dopamine. These chemicals are also involved in mood regulation, so changes in mood are a common side effect of this medication.
After stopping phentermine it can take a few days for the brain to adjust to the lack of phentermine. As a result, sadness, low mood and fatigue are common phentermine withdrawal symptoms. For people with an underlying predisposition to mental illness (such as anxiety or depression), these symptoms can prove particularly worrisome and harmful.
If you are just feeling a little down, a short workout (especially outdoors!), calling a friend or taking a moment to practice some much-needed self-care can help. However, if you feel unusually depressed, hopeless, anxious or otherwise down, speak to your doctor or another medical professional right away. Depression, with or without suicidal ideation, is a very serious potential withdrawal symptom associated with stimulants like phentermine. If you are experiencing depression, a medical professional is the best person to help you start feeling better faster.
Insomnia, or the inability to fall asleep or stay asleep, has been linked to phentermine: both as a side effect of taking the drug and as a withdrawal symptom after stopping.
Since phentermine stimulates the nervous system, most patients recognize the cause of insomnia while taking the medication. However, insomnia can also stem from depression – a problematic phentermine withdrawal symptom.
If you continue to suffer from insomnia for more than a few days after stopping phentermine, or if it at any point interferes with your normal ability to function, contact your doctor.
Gastrointestinal symptoms like nausea, vomiting and stomach pain are common when someone withdraws from certain drugs or alcohol. These symptoms occur as a result of drug-induced changes in neurotransmitter levels .
Thankfully, GI upset is usually manageable at home and resolves within a few days.If you have nausea, vomiting or stomach cramps after stopping phentermine, try OTC remedies like Pepto-Bismol or PSI bands (motion sickness bracelets). Also, make sure to stay hydrated by drinking plenty of fluids, especially if you have frequent vomiting or diarrhea. When you feel able to eat, choose bland foods like bananas, rice, applesauce and toast .
Contact your doctor or seek immediate medical attention if you can't keep liquids down, see blood in your vomit/stool or still have symptoms a week after your last dose.
Tremors, or shaking, are a common side effect of phentermine, but they can also appear as a withdrawal symptom in extreme cases. If you are experiencing tremors or trembling after stopping phentermine, contact your prescribing doctor.
REMINDER: If you or someone you know experiences these - or any other - withdrawal symptoms after stopping phentermine, contact your doctor or seek medical attention right away.
If you are concerned about withdrawal from phentermine, talk to your doctor as you near the end of your prescription. The two of you can discuss a plan for how to how to manage the discontinuation of phentermine and minimize any potential withdrawal symptoms.
In many cases, gradually tapering-down to a lower dose can reduce the severity of phentermine withdrawal. Phentermine is available in a variety of doses, ranging from 8mg to 37.5mg, which facilitates the option of patients decreasing their dose slowly before completely stopping it. Higher-dose tablets can also be broken in half to reduce dosage without changing brands or needing to fill a new prescription.
If you have been taking phentermine in high doses or for a long period of time, it is NOT advisable to stop suddenly. Your doctor may suggest that you gradually reduce the amount you are taking before stopping completely. This will help prevent any potential withdrawal side effects.
Regardless of your dose or how long you have been taking this medication, ALWAYS consult with your prescribing doctor before tapering or in any way changing your dose of phentermine.
Another way to cope with the potential phentermine withdrawal side effects is to prioritize healthy habits, especially as your treatment comes to an end.
Make your transition to life after phentermine a success by using phentermine as a tool to help you achieve a maintainable healthy lifestyle instead of viewing it as a “miracle pill” for weight loss. Take the time to learn healthy eating habits, incorporate more activity into your daily life and manage stress. It is also important to get enough sleep and take time to relax and tend to your emotional needs.
A strong self-care and healthy living routine will help you adjust to life without phentermine, both in terms of maintaining weight loss and also coping with any potential withdrawal symptoms
Learn more about phentermine!
1. Center for Substance Abuse Treatment. (1999). Chapter 5 – Medical Aspects of Stimulant Use Disorders. In Treatment Improvement Protocol (TIP) (Ser. 33). Retrieved from https://www.ncbi.nlm.nih.gov/books/NBK64323/
4. Hartney, E., & Gans, S. (2018, November 12). 6 Tips For Coping With Withdrawal-Induced Nausea and Vomiting. Retrieved from https://www.verywellmind.com/tips-for-coping-with-withdrawal-nausea-and-vomiting-22370